Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 4, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 21, 2012, 11:12 PM EDT for 4 counties in Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2012, 11:12 PM EDT (03:12 UTC)
- Expired
- Apr 22, 2012, 12:00 AM EDT
- In force
- 48 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
Counties Hernando County, FL, Hillsborough County, FL, Pasco County, FL, Pinellas County, FL
The radar
The Tampa radar (KTBW), 58 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 11:08 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 3.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
201
WUUS52 KTBW 220312
SVRTBW
FLC053-057-101-103-220400-
/O.NEW.KTBW.SV.W.0004.120422T0312Z-120422T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1112 PM EDT SAT APR 21 2012
THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN HERNANDO COUNTY IN FLORIDA.
NORTHWESTERN HILLSBOROUGH COUNTY IN FLORIDA.
WESTERN PASCO COUNTY IN FLORIDA.
PINELLAS COUNTY IN FLORIDA.
* UNTIL MIDNIGHT EDT
* AT 1103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 21 MILES WEST OF HUDSON TO 14 MILES WEST OF INDIAN ROCKS
BEACH...OR ALONG A LINE EXTENDING FROM 21 MILES WEST OF HUDSON TO
18 MILES WEST OF SEMINOLE...AND MOVING NORTHEAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SEMINOLE.
LARGO.
PINELLAS PARK.
PORT RICHEY.
NEW PORT RICHEY.
OLDSMAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM EDT SUNDAY MORNING FOR
SOUTHWESTERN FLORIDA.
&&
LAT...LON 2822 8285 2819 8283 2822 8278 2844 8268
2866 8269 2866 8246 2793 8254 2796 8266
2798 8262 2800 8264 2795 8271 2784 8255
2780 8281 2791 8286 2808 8285 2806 8279
2813 8279 2818 8282 2817 8286 2821 8286
TIME...MOT...LOC 0312Z 240DEG 27KT 2849 8295 2790 8301
$$2 follow-up statements
753
WWUS52 KTBW 220345
SVSTBW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1145 PM EDT SAT APR 21 2012
FLC053-057-101-103-220400-
/O.CON.KTBW.SV.W.0004.000000T0000Z-120422T0400Z/
HILLSBOROUGH FL-PINELLAS FL-PASCO FL-HERNANDO FL-
1145 PM EDT SAT APR 21 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR WESTERN HERNANDO...WESTERN PASCO...PINELLAS AND NORTHWESTERN
HILLSBOROUGH COUNTIES...
AT 1136 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES
NORTHWEST OF HUDSON TO OLDSMAR TO 18 MILES SOUTHWEST OF INDIAN ROCKS
BEACH...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF HUDSON TO
PALM HARBOR TO 19 MILES SOUTHWEST OF SEMINOLE...MOVING NORTHEAST AT
30 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM EDT SUNDAY MORNING FOR
SOUTHWESTERN FLORIDA.
&&
LAT...LON 2822 8285 2819 8283 2822 8278 2844 8268
2866 8269 2866 8246 2793 8254 2796 8266
2798 8262 2800 8264 2795 8271 2784 8255
2780 8281 2791 8286 2808 8285 2806 8279
2813 8279 2818 8282 2817 8286 2821 8286
TIME...MOT...LOC 0345Z 240DEG 27KT 2846 8272 2808 8264
2777 8300
$$142
WWUS52 KTBW 220400
SVSTBW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1200 AM EDT SUN APR 22 2012
FLC053-057-101-103-220410-
/O.EXP.KTBW.SV.W.0004.000000T0000Z-120422T0400Z/
HILLSBOROUGH FL-PINELLAS FL-PASCO FL-HERNANDO FL-
1200 AM EDT SUN APR 22 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HERNANDO...WESTERN
PASCO...PINELLAS AND NORTHWESTERN HILLSBOROUGH COUNTIES HAS
EXPIRED...
ALTHOUGH THE STORMS HAVE WEAKENED BELOW SEVERE LIMITS THEY WILL
CONTINUE TO PRODUCE STRONG GUSTY WINDS...HEAVY RAIN...AND POSSIBLY
SMALL HAIL.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM EDT SUNDAY MORNING FOR
SOUTHWESTERN FLORIDA.
LAT...LON 2822 8285 2819 8283 2822 8278 2844 8268
2866 8269 2866 8246 2793 8254 2796 8266
2798 8262 2800 8264 2795 8271 2784 8255
2780 8281 2791 8286 2808 8285 2806 8279
2813 8279 2818 8282 2817 8286 2821 8286
TIME...MOT...LOC 0400Z 240DEG 27KT 2852 8261 2814 8253
2783 8289
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 7:55 PM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, Apr 21, 7:55 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
755 PM EDT SAT APR 21 2012
...SEVERE THREAT CONTINUES TONIGHT...
.FOR THE EVENING UPDATE...
FIRST BATCH OF RAIN WITH EMBEDDED THUNDERSTORMS HAS PUSHED EAST
OF THE REGION WITH AREAS OF LIGHT RAIN CONTINUING OVER PORTIONS OF
THE INTERIOR AND SOUTHWEST FLORIDA. RELATIVELY BENIGN WEATHER WILL
PERSIST THROUGH THE EVENING HOURS WITH SKIES BECOMING PARTLY
CLOUDY AT TIMES. SURFACE LOW PRESSURE SYSTEM IS CURRENTLY OVER THE
NORTHEASTERN GULF OF MEXICO WITH A TRAILING COLD FRONT A FEW
HUNDRED MILES OFF THE WEST COAST OF FLORIDA. THESE FEATURES WILL
PUSH EAST NORTHEAST APPROACHING THE COAST AROUND DAYBREAK. MUCH
DRIER AIR ALOFT HAS ENTRAINED INTO THE STORM SYSTEM WITH A DRY
SLOT OVER THE EASTERN GULF. SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP AHEAD OF THE COLD FRONT OVER THE EASTERN GULF THIS
EVENING PUSHING ONSHORE LATER TONIGHT. HOWEVER AREAL COVERAGE WILL
BE LIMITED DUE TO THE INFLUX OF DRY AIR. VERY COLD AIR ALOFT
ASSOCIATED WITH THE U/L LOW WILL BE MOVING OVER THE FORECAST AREA
TONIGHT WHICH WILL INCREASE THE THREAT OF LARGE HAIL AND DAMAGING
WINDS WITH THE STRONGER STORMS. ALTHOUGH THE AREAL COVERAGE WILL
BE DIMINISHED...THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE
THROUGH THE NIGHT. CURRENT TIMING HAS NEXT ROUND OF STORMS
APPROACHING THE COAST JUST AFTER MIDNIGHT. WITH THE SIGNIFICANT
COLD AIR ALOFT OVER WEST CENTRAL AND SOUTHWEST FLORIDA...MOST
THUNDERSTORMS TONIGHT INTO EARLY SUNDAY MORNING WILL BE CAPABLE OF
PRODUCING AT LEAST PEA SIZE HAIL...WITH THE STRONGER STORMS
PRODUCING LARGER HAIL. CURRENT ZONES ARE ON TRACK WITH NO UPDATES
PLANNED.
&&
AVIATION...
ROUND ONE OF THE SHOWERS AND STORMS IS NOW EAST OF THE TERMINALS
WITH GENERAL VFR CONDITIONS PREVAILING ACROSS MUCH OF THE AREA.
STILL SEEING SOME CIG RESTRICTION INLAND AROUND KLAL...BUT THESE
SHOULD IMPROVE THROUGH THE EVENING. WATCHING FOR ANOTHER POTENTIAL
ROUND OF STRONGER THUNDERSTORMS TO ARRIVE OFF THE GULF OF MEXICO
OVERNIGHT. ALREADY SEEING SOME STORM DEVELOPMENT TO OUR WEST AND
WILL SHOW TEMPOS FOR THUNDER AND GUSTY WINDS AFTER 02Z FOR THIS
ACTIVITY. SCATTERED SHOWERS/STORMS WILL BE AROUND IN THE PRE-DAWN
HOURS WITH POSSIBLE TEMPO MVFR CIG/VIS WITH ANY OF THESE CONVECTIVE
CELLS. COLD FRONT WILL PASS THROUGH THE REGION SUNDAY MORNING
ESSENTIALLY ENDING THE SHOWER THREAT...HOWEVER WINDS WINDS WILL
SHIFT TO THE WEST AND WNW AND BECOME QUITE GUSTY. SUSTAINED WINDS OF
UP TO 20 KNOTS WITH GUSTS OF 30+ KNOTS ARE POSSIBLE DURING THE
AFTERNOON/EARLY EVENING.
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 AM EDT SUNDAY FOR BONITA
BEACH TO ENGLEWOOD OUT 20 TO 60 NM-ENGLEWOOD TO
TARPON SPRINGS OUT 20 TO 60 NM.
&&
SHORT TERM/MARINE/FIRE WEATHER...13/OGLESBY
LONG TERM/AVIATION...14/MROCZKAHazardous weather outlook, Apr 21, 6:02 AM EDT, 17 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 602 AM EDT SAT APR 21 2012 FLZ039-042-043-048>052-055>057-060>062-065-211800- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 602 AM EDT SAT APR 21 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... THERE WILL BE STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA TODAY AS A STRONG LOW PRESSURE SYSTEM APPROACHES THE AREA TODAY AND THEN MOVES ACROSS THE AREA TONIGHT. A STRONG LOW LEVEL JET AND VERY COLD AIR ALOFT WILL ALLOW STRONGER THUNDERSTORMS TO PRODUCE DAMAGING WINDS...LARGE HAIL AND POSSIBLY ISOLATED TORNADOES. THE BEST CHANCES FOR THIS WILL BE LATER THIS AFTERNOON AND TONIGHT AS DAYTIME HEATING ADDS TO THE INSTABILITY AND THEN THE UPPER LOW MOVES OVER THE AREA. IN ADDITION...HEAVY RAINFALL IS EXPECTED WITH THIS SYSTEM AND A WIDESPREAD 1 TO 3 INCHES WILL BE POSSIBLE WITH LOCALLY HEAVIER AMOUNTS. THIS MAY CAUSE SOME MINOR FLOODING OF ROADWAYS...LOW LYING AREAS AND SMALL STREAMS. RESIDENTS AND VISITORS SHOULD MONITOR CONDITIONS CLOSELY TODAY AND TONIGHT FOR ANY POSSIBLE WATCHES OR WARNINGS. ...RIP CURRENT IMPACT... THERE IS A MODERATE RISK OF RIP CURRENTS TODAY FROM TARPON SPRINGS SOUTH AS WINDS INCREASE AND BECOME SOUTHWESTERLY THROUGH THE LATE MORNING AND AFTERNOON. A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG SWIMMER INTO DEEPER WATER. TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE SURF MUCH ABOVE YOUR KNEES. IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS. THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT. ...WIND AND SEA IMPACT... WINDS AND SEAS WILL BE INCREASING BRIEFLY THROUGH THE AFTERNOON AND SMALL CRAFT OPERATORS SHOULD TAKE CAUTION IF TRAVELING OFFSHORE. WINDS AND SEAS WILL THEN INCREASE TO 20 TO 25 KNOTS WITH HIGHER GUSTS OVERNIGHT WITH SEAS GRADUALLY BUILDING UP TO 8 FEET. FISHERMEN AND OTHER SMALL CRAFT OPERATORS MAY WANT TO POSTPONE TRIPS UNTIL CONDITIONS IMPROVE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ...THUNDERSTORM IMPACT... A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNDAY AFTERNOON AS THE COLD FRONT PUSHES THROUGH THE AREA. GUSTY WINDS AND DEADLY LIGHTNING WILL BE POSSIBLE WITH THE STORMS. ...RIP CURRENT IMPACT... STRONG ONSHORE FLOW WILL CAUSE RIP CURRENTS ALONG AREA BEACHES. IN ADDITION...HIGH SURF MAY OCCUR WITH WAVE HEIGHTS OF 3 TO 5 FEET. ...WIND AND SEA IMPACT... WINDS AND SEAS WILL REMAIN ABOVE ADVISORY LEVELS THROUGH MONDAY NIGHT. SMALL CRAFT OPERATORS SHOULD USE EXTREME CAUTION OR POSTPONE TRIPS UNTIL CONDITIONS IMPROVE. ...FIRE WEATHER IMPACT... DRIER AIR WILL MOVE INTO THE AREA BEHIND THE COLD FRONT FOR MONDAY AFTERNOON AND CAUSE SEVERAL HOURS OF CRITICAL HUMIDITIES. IN ADDITION WINDS WILL BE NEAR 15 MPH. THIS WILL ALLOW FOR THE RAPID SPREAD OF WILDFIRES. DRY CONDITIONS WILL CONTINUE THROUGH MID-WEEK WITH A FEW HOURS OF CRITICAL HUMIDITIES POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION MAY BE NEEDED. COLSON
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 9:14 PM EDT | Special Marine Warning | TBW | 91 min | |
| Apr 21, 10:26 PM EDT | Special Marine Warning | TBW | 64 min | |
| Apr 21, 11:24 PM EDT | Special Marine Warning | TBW | 96 min | |
| Apr 22, 12:04 AM EDT | Special Weather Statement | TBW | Citrus, Hernando, Hillsborough, Pasco, Pinellas, Sumter | 56 min |
| Apr 22, 12:07 AM EDT | Special Marine Warning | TBW | 83 min | |
| Apr 22, 12:22 AM EDT | Special Weather Statement | TBW | Charlotte, Lee | 38 min |
| Apr 22, 12:53 AM EDT | Special Weather Statement | TBW | Charlotte, Lee | 67 min |
| Apr 22, 1:33 AM EDT | Special Weather Statement | TBW | Hardee, Manatee, Polk, Sarasota | 57 min |
| Apr 22, 2:01 AM EDT | Special Weather Statement | TBW | Lee | 59 min |
| Apr 22, 2:23 AM EDT | Severe Thunderstorm Warning | TBW | Highlands | 37 min |
| Apr 22, 2:30 AM EDT | Special Weather Statement | TBW | Hardee, Polk | 60 min |
| Apr 22, 3:02 AM EDT | Severe Thunderstorm Warning | TBW | Highlands | 17 min |
| Apr 22, 5:51 AM EDT | Lake Wind Advisory | TBW | DeSoto, Hardee, Highlands, Pinellas, Polk, Sumter | 14 hr |
| Apr 22, 5:56 AM EDT | High Surf Advisory | TBW | Pinellas | 41 hr |
| Apr 22, 2:03 PM EDT | Fire Weather Watch | TBW | DeSoto, Hardee, Highlands, Polk, Sumter | 18 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.